Lamotrigine is increasingly used for patients with bipolar affective disorder. We report a case with visual hallucinations as a severe dose-dependent adverse effect.
Ms. A, a 42-year-old physically healthy woman with a 12-year history of depression and alcohol abuse, was given a prescription for citalopram, 40 mg/day. Despite near abstinence from alcohol for 6 months, she continued to experience episodes of depression and hypomania satisfying the DSM-IV diagnosis of bipolar affective disorder type II. She had never experienced hallucinations in any modality.
Lamotrigine was started at 25 mg/day and was increased to 50 mg/day after 2 weeks. Ms. A reported an improved mood and no side effects. After another 2 weeks, her dose was increased to 100 mg/day. Her sleep became disturbed, with frequent wakening and vivid dream like experiences without her being fully asleep. Five days after this, she experienced visual hallucinations involving seeing her daughter and her nurse. She reported headaches and hypersensitivity to noise. Her dose was decreased to 50 mg/day, and the hallucinations subsided over 2 to 3 days.
Two months later, after a dose increase to 75 mg/day, Ms. A reported sleep disturbances and nightmares in the first week but an improved mood and better concentration. Three months later, her dose of lamotrigine was increased to 100 mg/day. Several days after this, she again experienced disturbed sleep and nightmares. She continued this dose for 7 days, at which time she reported visual hallucinations. She saw threatening faces and horses racing toward her that she perceived as real. These occurred at times of clear consciousness during both daytime and nighttime. She had not drunk alcohol for at least 6 weeks, and there was no pathological mood elevation. Lamotrigine was decreased to 75 mg/day. The hallucinations subsided over 3 days.
Ms. A has since continued taking lamotrigine, 75 mg/day, and citalopram, 40 mg/day. She was euthymic at 2, 4, and 6 weeks. Hallucinations or nightmares have not recurred.
There are two published cases of psychotic symptoms, including hallucinations, during lamotrigine treatment of epilepsy (1, 2), and two of 108 patients experienced hallucinations during combined treatment with lamotrigine and valproate (3). To our knowledge, this is the first report of lamotrigine-induced hallucinations in a subject without neurological illness. The repeated dose-related occurrence of this phenomenon suggests a causal association. Because self-reported abstinence from alcohol was not confirmed by alcohol blood levels, the contribution of alcohol cannot be definitively excluded. Although hallucinations may be part of bipolar disorder, they occurred here in the absence of a manic or depressive episode. Psychotic symptoms arising during initiation of pharmacotherapy in bipolar disorder should not be automatically attributed to the illness, and abnormal perceptual experiences should be monitored in future studies.
Martin M, Munozblanco JL, Lopezariztegui N: Acute psychosis induced by lamotrigine. Epilepsia 1995; 36:S1182.
Polselli GM, Pennisi EM, Figa TL, Roberti R, Garelli FF, Bandinelli PL: Psychotic disorder after lamotrigine. Ital J Neurol Sci 1998; 19:124–1253.
Faught E, Morris G, Jacobson M, French J, Harden C, Montouris G, Rosenfeld W: Adding lamotrigine to valproate: incidence of rash and other adverse effects: Postmarketing Antiepileptic Drug Survey (PADS) group. Epilepsia 1999; 40:1135–1140